Hail, Seward
- When
- August 22, 3:43 PM CST
- Where
- Seward County, 2.07 mi N of Krutz Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.950, -97.080
Public report of hail measured at 1.25 inches in diameter.
On the afternoon and evening of August 22nd, 2025, a cold front pushing south across eastern Nebraska provided the focus for thunderstorm development. With sufficient instability (MLCAPE of 1500 2500 J/kg) and favorable bulk shear (30 40 kts), a few strong to severe storms developed across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the afternoon and evening of August 22nd, 2025, a cold front pushing south across eastern Nebraska provided the focus for thunderstorm development. With sufficient instability (MLCAPE of 1500 2500 J/kg) and favorable bulk shear (30 40 kts), a few strong to severe storms developed across the region.
One storm in particular produced multiple hail reports. A public report noted a measured 1.25-inch hailstone northeast of Seward, Nebraska, at 3:43 PM CST, followed by another public report of 1-inch hail in Seward at 3:49 PM CST. As the storm tracked southward, a trained spotter reported additional 1-inch hail three miles south of Seward at 4:05 PM CST.
Farther south, radar imagery indicated a strong signature consistent with damaging winds. This was later confirmed by Emergency Management, who reported significant storm damage in the Dorchester, Nebraska area. Damage included roof damage to several structures, downed power lines, and flipped irrigation pivots. Based on radar estimates, this occurred between 4:46 and 4:48 PM CST, with wind speeds estimated at 80 mph. The storm continued southward through the evening before gradually weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:20 PM CST, 2 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 220 PM CDT Fri Aug 22 2025 .KEY MESSAGES... - A cold front will continue to move through from northwest to southeast this evening, bringing scattered showers and storms. A few storms may be strong to severe with gusty winds and hail. -Cooler temperatures settle into the region Saturday through much of next week with highs in the 70s and lows in the mid 40s to mid 50s. && .DISCUSSION... Issued at 205 PM CDT Fri Aug 22 2025 Tonight through Saturday... A broken line of showers and storms moved into northeast Nebraska this morning, ahead of an approaching cold front. Otherwise, for the majority of the forecast area, skies remained hazy due to wildfire smoke aloft, with patchy cloud cover. Temperatures varied based on location due to the approaching front. By 2 PM, temperatures had ranged from the 70s over far northeast Nebraska to the mid 80s over most of eastern Nebraska and western Iowa. Dewpoints in the upper 60s and low 70s gave us one last muggy day, with apparent temperatures in the upper 80s and low 90s. The cold front will continue to drift southeast this afternoon and evening, potentially sparking a few stronger storms, as 1500-2500 J/kg CAPE pools ahead of the boundary. Bulk shear vectors increasing to 30-40 kts indicate the potential for the development for a few severe updrafts, capable of producing large hail and damaging winds. However, storm development may be limited by relatively weak midlevel lapse rates. Additionally, the better forcing for ascent looks to be off to the northeast of the forecast area. A few storms may linger into Saturday morning across far southeast Nebraska and southwest Iowa. Patchy fog will be possible once again, mainly along and east of the Missouri River, but should burn off with the rising sun. Skies may remain a bit hazy with smoke tomorrow, but will gradually improve through the day. Temperatures will be noticeably more pleasant behind the front, with highs only reaching the mid 70s north of I-80, and closer to 80s across southeast Nebraska and southwest Iowa. Sunday and Beyond... Northwesterly flow aloft combined with high pressure at the surface should keep us fairly cool and dry through the weekend and into early next week. A few models hint at weak perturbations rippling through the upper flow, Sunday through Tuesday, which could lead to a few showers. But chances look to be less than 15% at this time. A better shot at more widespread precipitation looks possible Thursday, as a stronger shortwave ripples through the region. Highs will remain in the 70s through most of next week. Overnight lows will bottom out in the 50s at most locations, with a few spots dipping into the upper 40s. For reference, lows haven't hit the 40s since late May/early June. Based on latest CPC guidance, Below Normal Temperatures appear probable in both the 6-10 and 8-14 day outlooks, giving us a nice taste of Fall for the foreseeable future. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1210 PM CDT Fri Aug 22 2025 A cold front will move through the region this afternoon and evening, bringing scattered showers and storms in addition to northerly winds. Showers will likely reach KOFK within the next hour or two, with a few embedded rumbles of thunder possible. Storms should continue to develop as the boundary reaches KOMA by 00Z this evening, although the coverage may be spotty. An isolated shower or storm can't be ruled out at KLNK between 01-05Z tonight, however confidence is too low to include a mention at this time. Generally VFR conditions should prevail outside of storms, which may be MVFR at times. Patchy fog will be possible late tonight into Saturday morning, primarily along and east of the Missouri River. It is not expected to impact the TAF sites at this time. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...KG AVIATION...KG
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 307 PM CDT Fri Aug 22 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-231015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 307 PM CDT Fri Aug 22 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Showers and a few storms are possible this evening and overnight. A few storms may be strong to severe, capable of large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday night through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation is not anticipated at this time.
The Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Public report of hail measured at 1.25 inches in diameter.
Public report of hail estimated at 1 inch in diameter.
Trained spotter report of hail measured at 1 inch in diameter.
Trained spotter report of hail measured at 0.88 inches in diameter.
Delayed report from emergency management of roof damage to several structures in Dorchester, NE. Time estimated from radar. Wind speeds were estimated at 80 mph.
Delayed report from emergency management of damage to power lines and pivots flipped south of Dorchester. Time estimated from radar. Wind speeds were estimated at 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284378, 1284379, 1284381, 1284382, 1284384, 1284385.